Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 56, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 11, 2011, 7:31 PM EDT for Adams County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2011, 7:31 PM EDT (23:31 UTC)
- Expired
- Sep 11, 2011, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, PA
The radar
The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 7:35 PM EDT | FLASH FLOOD | East Berlin, PA | WATER RESCUES REPORTED IN THE VICINITY OF EAST BERLIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
002
WGUS51 KCTP 112331
FFWCTP
PAC001-120230-
/O.NEW.KCTP.FF.W.0056.110911T2331Z-110912T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT SUN SEP 11 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ADAMS COUNTY...
* UNTIL 1030 PM EDT...
* AT 725 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
RAIN AND WATER PONDING ON STREETS AND INTERSECTIONS IN CASHTOWN
AND EAST BERLIN. A NEARLY STATIONARY BAND OF TRAINING SHOWERS WITH
EMBEDDED THUNDERSTORMS WAS CONTINUING TO MOVE OVER THE SAME AREAS
BETWEEN CASHTOWN AND EAST BERLIN. FLASH FLOODING WILL BEGIN SHORTLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED CASHTOWN...
ARENDTSVILLE AND EAST BERLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3980 7746 3991 7746 3999 7719 3999 7705
3996 7698 3992 7697 3989 7699 3987 7696
3985 7696 3987 7711
$$
FORECASTER: DEVOIR1 follow-up statement
231
WGUS71 KCTP 120150
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
950 PM EDT SUN SEP 11 2011
PAC001-120230-
/O.CON.KCTP.FF.W.0056.000000T0000Z-110912T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS PA-
950 PM EDT SUN SEP 11 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
CENTRAL ADAMS COUNTY...
AT 941 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME
ROADS REMAINED FLOODED FROM THUNDERSTORMS THAT HAVE SINCE EXITED THE
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE MEADE
AND RURAL AREAS OF CENTRAL ADAMS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3980 7746 3991 7746 3999 7719 3999 7705
3996 7698 3992 7697 3989 7699 3987 7696
3985 7696 3987 7711
$$
FORECASTER:What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:12 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 11, 3:12 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 312 PM EDT SUN SEP 11 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THE STUBBORN UPPER LOW REMAINS THE MAIN WEATHER PLAYER AS IT BEGRUDGINGLY LOOSENS ITS GRIP ON THE REGION. SHORTWAVE SLIDING ACROSS THE MASON/DIXON LINE THROUGH THIS EVENING COUPLED WITH WELL DEFINED JET TAKING AIM AT THE MID ATL REGION WILL BRING DECENT INSTABILITY WITH CAPES IN THE 1000-2000J RANGE...AND SCT SHOWERS/TSTMS ALREADY ONGOING ACROSS CENTRAL PA. THESE WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH AXIS SHIFTING GRADUALLY TO THE SE. CANNOT RULE OUT A STRONGER PULSE STORM OR TWO IN THE MODERATELY HIGH CAPE ENVIRONMENT...WITH BEST CHANCES LATE THIS AFTERNOON IN THE SE. LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO LOWER 60S WITH PATCHY DENSE FOG FORMING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM WILL STILL BE A POSSIBILITY. TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT REGION-WIDE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL. THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED CONVECTION WILL AFFECT ALL OF CENTRAL PA THROUGH EARLY EVENING...THOUGH MAY LINGER THROUGH 03Z IN THE SE. THIS WILL BRING OCCASIONAL LOCAL RESTRICTIONS TO TAF SITES. OTHERWISE CONDITIONS WILL BE VFR. OVERNIGHT...WE AGAIN EXPECT FOG TO DEVELOP AS DEWPOINTS REMAIN HIGHER THAN MODEL FORECASTS. THIS WILL ALSO BRING SOME LOW CLOUDS BACK INTO THE AREA LATER TONIGHT LINGERING THROUGH THE MORNING AS THE FOG LIFTS/DISSIPATES. ISOLATED TSTMS POSS ON MON...BUT OVERALL A PRIMARILY VFR DAY. OUTLOOK... MON...MVFR/IFR IN FOG EARLY. THEN PRIMARILY VFR WITH ISOLD TSTMS. TUE...MVFR/IFR IN FOG EARLY. THEN VFR. WED...VFR...WITH OCNL MVFR IN SHWRS. THU-FRI...MAINLY VFR. && .HYDROLOGY... BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE WARNING HAS BEEN CANCELLED. ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR. SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...LA CORTE AVIATION...RXR HYDROLOGY...
Hazardous weather outlook, Sep 11, 3:58 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 AM EDT SUN SEP 11 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-120800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 358 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 6:38 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT SUN SEP 11 2011
PAZ019-112330-
SOUTHERN CENTRE PA-
638 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE COUNTY...
AT 635 PM EDT...A STRONG THUNDERSTORM WAS OVER STATE COLLEGE...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT MILESBURG AND ZION.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 154 AND 162...I-99 BETWEEN MILE MARKERS 73
AND 85.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...STATE ROAD 26.
LAT...LON 4093 7763 4082 7787 4084 7791 4098 7783
4102 7777
FORECASTER: DEVOIRLocal storm report, Sep 11, 6:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 PM EDT SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 N SEVEN VALLEYS 39.88N 76.77W
09/11/2011 M0.75 INCH YORK PA TRAINED SPOTTER
PENNY-SIZED HAIL REPORTED.
0528 PM HAIL DALLASTOWN 39.90N 76.64W
09/11/2011 M0.75 INCH YORK PA TRAINED SPOTTER
PENNY-SIZED HAIL REPORTED.
0630 PM HAIL RED LION 39.90N 76.61W
09/11/2011 M1.00 INCH YORK PA AMATEUR RADIO
QUARTER-SIZED HAIL REPORTED.
&&
EVENT NUMBER CTP1100442 CTP1100441 CTP1100443
EVANEGOSpecial weather statement, Sep 11, 7:12 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 712 PM EDT SUN SEP 11 2011 PAZ065-120000- YORK PA- 712 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY... AT 708 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST BERLIN...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT THOMASVILLE...NEW SALEM AND YORK. THIS WILL IMPACT ROUTE 30. LAT...LON 3998 7672 3987 7672 3993 7698 3995 7697 FORECASTER: DEVOIR
Special weather statement, Sep 11, 7:13 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT SUN SEP 11 2011
PAZ036-120000-
FRANKLIN PA-
713 PM EDT SUN SEP 11 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN COUNTY...
AT 707 PM EDT...A STRONG THUNDERSTORM WAS NEAR PECKTONVILLE...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT CLAYLICK AND GREENCASTLE.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 2 AND 9.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.
LAT...LON 3973 7799 3994 7780 3977 7761 3971 7780
3972 7798
FORECASTER: DEVOIRSpecial weather statement, Sep 11, 7:16 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 716 PM EDT SUN SEP 11 2011 PAZ064-120000- ADAMS PA- 716 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY... AT 712 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30... STATE ROAD 97. LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712 FORECASTER: EVANEGO
Special weather statement, Sep 11, 7:17 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 717 PM EDT SUN SEP 11 2011 PAZ064-120000- ADAMS PA- 717 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY... AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR CASHTOWN...MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT SEVEN STARS AND GETTYSBURG. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30... STATE ROAD 97. LAT...LON 3972 7718 3982 7746 3991 7737 3992 7712 FORECASTER: EVANEGO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:01 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Sep 11, 4:46 PM EDT | Special Weather Statement | CTP | Cumberland | 44 min |
| Sep 11, 4:54 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Sep 11, 5:04 PM EDT | Areal Flood Advisory | CTP | Cumberland | 3 hr |
| Sep 11, 5:29 PM EDT | Special Weather Statement | CTP | York | 31 min |
| Sep 11, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 67 min |
| Sep 11, 6:18 PM EDT | Special Weather Statement | CTP | Centre | 42 min |
| Sep 11, 6:38 PM EDT | Special Weather Statement | CTP | Centre | 52 min |
| Sep 11, 6:50 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, York | 3 hr |
| Sep 11, 7:12 PM EDT | Special Weather Statement | CTP | York | 48 min |
| Sep 11, 7:13 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Sep 11, 7:16 PM EDT | Special Weather Statement | CTP | Adams | 44 min |
| Sep 11, 7:17 PM EDT | Special Weather Statement | CTP | Adams | 43 min |
| Sep 11, 7:51 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.